Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 79, NWS San Angelo, TX

October 26, 2004Sutton County, Texas

NWS San Angelo, TX issued this flash flood warning at Oct 26, 2004, 1:29 PM CDT for Sutton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 26, 2004, 1:29 PM CDT (18:29 UTC)
Expired
Oct 26, 2004, 4:30 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Sutton County, TX

The radar

The San Angelo radar (KSJT), 99 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 6.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
558 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 261830
FFWSJT
TXC435-262130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
129 PM CDT TUE OCT 26 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SUTTON COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF SONORA

* UNTIL 430 PM CDT

* AT 128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A THUNDERSTORM WIT HVERY HEAVY RAINFALL 25 MILES SOUTHWEST OF SONORA...
  OR ABOUT 17 MILES NORTHEAST OF JUNO...MOVING NORTHEAST AT 20 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  RURAL ROUTE 1989 IN WESTERN SUTTON COUNTY BY 145 PM
  SONORA BY 200 PM CDT

ADDITIONAL RAINFALL AMOUNTS OF 3/4 TO 1 INCH IS POSSIBLE IN
THE WARNED AREA. WITH THE GROUND ALREADY SATURATED...FLOODING 
IS LIKELY ON ROADS...CREEKS AND LOW WATER CROSSINGS ACROSS 
WESTERN SUTTON COUNTY.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT
TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. 
TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3063 10096 3030 10096 3031 10041 3069 10061

$$
2 follow-up statements
000 
WGUS74 KSJT 261919
FFSSJT
TXC435-262130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
218 PM CDT TUE OCT 26 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 430 PM CDT FOR SUTTON COUNTY...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN. THIS STORM WAS
LOCATED 5 MILES SOUTHWEST OF SONORA...MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM PRODUCING VERY HEAVY RAIN WILL BE NEAR...
  SONORA BY 240 PM CDT

AT 2 PM...HIGHWAY 189...ALSO CALLED JUNO HIGHWAY...AND RURAL ROUTE 1989...
ALSO CALLED CAVERNS ROAD...ARE BOTH CLOSED DUE TO FLOODING. 
ADDITIONAL RAINFALL OF 1 INCH OVER WESTERN SUTTON COUNTY WILL
CONTINUE TO CAUSE FLOODING.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3063 10096 3030 10096 3031 10041 3069 10061

$$
000 
WGUS74 KSJT 262034
FFSSJT
TXC435-262130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
333 PM CDT TUE OCT 26 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 430 PM CDT FOR 
SUTTON COUNTY...

AT 330 PM CDT...AN AREA OF SHOWERS AND THUNDERSTORMS CONTINUED 
TO MOVE NORTHWARD ACROSS NORTHERN SUTTON COUNTY. ALTHOUGH THE 
HEAVIEST RAINFALL HAS ENDED...RUNOFF FROM EARLIER HEAVY RAINS OVER 
WESTERN SUTTON COUNTY WILL CONTINUE TO CAUSE FLOODING ON 
ROADS...STREAMS AND LOW WATER CROSSING...ESPECIALLY NEAR THE DRY 
DEVILS RIVER. HIGHWAY 189 AND RURAL ROUTE 1989 REMAIN CLOSED OVER 
WESTERN SUTTON COUNTY.

LAT...LON 3063 10096 3030 10096 3031 10041 3069 10061

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 26, 11:03 AM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Oct 26, 11:03 AM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1103 AM CDT TUE OCT 26 2004

.UPDATE...
THUNDERSTORMS CONTINUE TO MOVE EASTWARD INTO THE HEARTLAND AND HILL
COUNTRY SHOULD CONTINUE INTO THE AFTERNOON.  ALTHOUGH WIDESPREAD
HEAVY RAINFALL IS NOT OCCURRING...A FEW CELLS ON THE SOUTHERN END OF
THE LINE WILL HAVE LOCALIZED HEAVIER RAINFALL AMOUNTS.  WILL KEEP THE
FLASH FLOOD WATCH GOING FOR THE AFTERNOON AS THE GROUND IS QUITE
SATURATED...ESPECIALLY IN THR BIG COUNTRY.  HAVE MADE A FEW UPDATES
TO THE GRIDS TO ACCOUNT FOR INCREASED RAIN CHANCE ACROSS EASTERN
COUNTIES.

&&

.PREV DISCUSSION...
ACROSS THE NORTHWEST 2/3RDS OF THE FORECAST AREA THIS MORNING. THIS
IS JUST A LITTLE TO THE SOUTH OF WHERE LAST NIGHTS GUIDENCE
DEPICTION. OTHER THAN A FEW LOCATIONS THE QPF HAS NOT BEEN THAT
GREAT AS OF YET. AT THIS TIME ADDITIONAL SHOWERS AND THUNDERSTORMS
ARE DEVELOPING OVER CROCKETT COUNTY AND A LARGER AREA OF SHOWERS
AND THUNDERSTORMS IS ABOUT TO CROSS THE RIO GRANDE AS SHORTWAVE SEEN
IN WATER VAPOR IMAGERY LIFTS TO THE NORTHEAST. WILL DROP THE FLOOD
WATCH EAST OF A SONORA...SAN ANGELO TO CROSS PLAINS LINE AS
HEAVIEST QPF IS LIKELY TO BE TO THE WEST OF THIS LINE AND THIS IS
ALSO THE AREA THAT HAS RECEIVED THE HEAVIEST RAINS IN THE PAST 24
HOURS. WILL SEE THE RIDGE ALONG THE CENTRAL GULF COAST STREGTHEN A
LITTLE TO THE NORTHWEST AS TROUGH ALONG THE WEST COAST CONTINUES
TO DEEPEN. THIS SHOULD CAUSE RAIN CHANCES TO GO DOWN...HOWEVER NOT
TOTALLY GO AWAY AS MOST ACTIVITY IS SHIFTED TO THE NORTHWEST WILL
GRADUALLY DIMINISH POPS THROUGH WEDNESDAY NIGHT.

EAST AND RAIN CHANCES GO UP ONCE AGAIN THROUGH FRIDAY. HOWEVER
DRIER AIR PUNCHES INTO THE NORTHERN COUNTIES FOR THE WEEKEND...
HOWEVER WILL RETAIN SOME POPS ACROSS THE SOUTH THROUGH THE WEEKEND
AS MOISTURE LOOKS TO HANG AROUND WITH THE NEXT SIGNIFICANT WAVE
MOVING THROUHG LATE WEEKEND INTO MONDAY. DID MAKE SOME MINOR POP
TWEAKS IN THE EXTENDED TOWARDS THE LATEST TIMING. ALSO BUMPED
TEMPS UP A LITTLE...MAINLY ON THE HIGHS UNTIL MONDAY WHEN A COLD
FRONT IS FORECAST TO MOVE INTO THE AREA AND THEN ONLY WENT NEAR
CLIMO.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM WEST OF A SONORA TO SAN ANGELO TO CROSS
PLAINS LINE.

&&

08/23
Hazardous weather outlook, Oct 26, 5:12 AM CDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
512 AM CDT TUE OCT 26 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-261700-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
512 AM CDT TUE OCT 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
A STRONG UPPER LEVEL DISTURBANCE WILL MOVE NORTHEAST ACROSS WEST
CENTRAL TEXAS TODAY BRINGING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS TO THE REGION.  RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
POSSIBLE...AND WILL PRODUCE FLOODING OF LOW WATER CROSSINGS AND LOW
LYING AREAS.  A FLASH FLOOD WATCH IS IN EFFECT THROUGH TODAY.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 10:07 PM CDTFlash Flood WarningSJTTaylor3 hr
Oct 25, 11:30 PM CDTFlash Flood WarningSJTCallahan2 hr
Oct 26, 6:32 AM CDTSevere Thunderstorm WarningSJTCrockett58 min
Oct 26, 6:52 AM CDTSevere Thunderstorm WarningSJTSchleicher53 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.